The U.S. Food and Drug Administration (FDA) is cautioning healthcare providers about an increase in hand sanitizer products contaminated with methanol. According to a recent advisory issued by the agency, the substance can be toxic when absorbed through the skin or life-threatening when ingested. The FDA says exposure can lead to severe health complications, including nausea, vomiting, headache, blurred vision, permanent blindness, seizures, coma, permanent damage to the nervous system or death. Physicians should instruct patients who come into contact with hand sanitizer containing methanol to seek “treatment for potential reversal of toxic effects of” poisoning.
FDA encourages healthcare professionals to report all adverse events or problems experienced by patients that are associated with the use of hand sanitizers. Reports can be submitted online or via fax at 1-800-FDA-0178. Providers are also advised to review the FDA’s complete list of hand sanitizer testing and manufacturer/distributor recalls.
The agency notes they will provide additional information as it becomes available and communicate quality issues with hand sanitizers as they arise.
MLMIC encourages all our insured facilities, physicians, and other healthcare providers to review this guidance and ensure that any methanol containing hand sanitizer products are not in use in their respective clinical practice areas.
You have been subscribed.
There was a problem submitting the form, please reload the page and try again.
Call 1-800-ASK-MLMIC or arrange a future call at a time convenient for you.